Advertisement

Reactions Weekly

, Volume 1696, Issue 1, pp 243–243 | Cite as

Methotrexate

First report of Loeffler's syndrome secondary to Strongyloides stercoralis hyperinfection: case report
Case report
  • 23 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 74-year-old woman developed Loeffler's syndrome secondary to Strongyloides stercoralis hyper-infection while receiving immunosuppresive treatment with methotrexate.

The woman presented to the emergency department with one week history of dark bloody and mucoid diarrhoea, with a frequency of 8−9 bowel movements daily associated with non-bloody and non-bilious vomiting and diarrhoea. Subsequently, she was hospitalised. She also reported experiencing poorly localised upper colicky abdominal pain. She had a history of breast cancer in clinical remission and was receiving treatment with weekly methotrexate for rheumatoid arthritis [route and dose not stated]. Two months prior to the presentation, she had travelled to Puerto Rico. Her physical examination showed bilateral tender erythematous rash on the shin surfaces of her legs and sides of the ankles. On laboratory testing, her WBC count was 16000 with 27% eosinophils. The WBC count increased to 26000 on day 3 with 60% eosinophils and absolute eosinophil count of 15800. Further, she developed cough, wheezing and shortness of breath. Sever hypoxia was evident from arterial blood gases. A chest X-ray demonstrated bilateral increased interstitial infiltrates in the lung fields. A common femoral vein deep vein thrombosis was noted in Doppler ultrasound and was managed with inferior vena caval filter. On the fourth day, Strongyloides stercoralis larvae were identified from the stool analysis. She was diagnosed with Loeffler's syndrome secondary to Strongyloides stercoralis hyper-infection [times to reactions onsets not stated].

The woman started receiving treatment with ivermectin for two days. Over 48 hours, the WBC count decreased from 26 to 16.3 and the absolute eosinophils decreased from 15.6 to 15.2. The diarrhoea stopped and the rash resolved completely over four days. The erythema, which had started to develop into a desquamative pattern, also resolved completely. A dramatic improvement in her respiratory status was also observed. She was discharged from the hospital following clinical improvement. Subsequent follow-up stool examinations were negative for S. stercoralis.

» Editorial comment: A search of AdisBase, Medline and Embase did not reveal any previous case reports of Loeffler's syndrome associated with methotrexate. The WHO ADR database did not contain any reports of Loeffler's syndrome associated with methotrexate.

Author comment: "This, to our knowledge, is the first reported case of Loeffler's syndrome secondary to methotrexate-related hyperinfection syndrome related to S. stercoralis that clinically responded to ivermectin therapy. Methotrexate was most likely the trigger for Strongyloides hyperinfection in our patient. In addition to immunosuppression, which is associated with the pulmonary and hyperinfection syndrome".

Reference

  1. Al Hadidi M, et al. Loeffler's Syndrome Secondary to Hyperinfection by Strongyloides stercoralis Associated with Methotrexate in a Patient with Rheumatoid Arthritis. Journal of Global Infectious Diseases 10: 29-30, No. 1, Mar 2018. Available from: URL: http://doi.org/10.4103/jgid.jgid_69_17 -USACrossRefPubMedPubMedCentralGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Personalised recommendations